Tattoo Reactions: What You Need to Know

Tattoo Reactions: What You Need to Know

Tattoos are increasingly popular across all age groups, and getting one almost seems as easy as going into a salon for a haircut. However, easy as it is, many may not realize the risks associated with the process.

As a dermatologist, I’m not against tattoos at all, as I see so many on a daily basis and I embrace how anyone chooses to express themselves. In my profession though, I do also see a lot of adverse reactions to tattoos, which does cause some people to regret them - especially if they’re quite young.

In a recent survey distributed to 300 randomly selected individuals with tattoos in Central Park in New York City, 31 people (10.3%) reported having experienced adverse tattoo reactions - and 18 of them had chronic reactions associated with a specific ink color that lasted longer than 4 months. In particular, red and black inks caused reactions, and exposure to more colors increased the likelihood of having a reaction.

While several European studies have indicated that tattoos reactions are quite common, there’s still lots of research to be done on the extent of reactions in the United States. Given that tattooing as well as permanent make-up are quite common here, it’s important to continue investigating what causes reactions and how to increase awareness. The best advice I can give to anyone in their teens is to be patient until you’re sure you want one - take it from me, the regret (or reactions) that might come with it may have been well worth a wait!

Share this

Dr Pena

About The Author

Dr. Pena is a Board-Certified Medical Dermatologist, Mohs skin cancer surgeon, and cosmetic dermatologist. Her mission is to educate the diverse patient populations she serves, and their communities, on the importance of skin care in decreasing the risk of skin cancer and minimizing the early signs of aging. She founded Skin Solutions Dermatology with numerous clinics in Nashville, Tennessee and surrounding Middle Tennessee.

Dr. Julia Pena, MD